0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......
ARTICLE |

Hepatotoxic Effects of Tacrine Administration in Patients With Alzheimer's Disease

Paul B. Watkins, MD; Hyman J. Zimmerman, MD; Margaret J. Knapp, PharmD; Stephen I. Gracon, DVM; Karen W. Lewis, MS
JAMA. 1994;271(13):992-998. doi:10.1001/jama.1994.03510370044030.
Text Size: A A A
Published online

Objective.  —To characterize the hepatic effects of tacrine treatment in patients with Alzheimer's disease.

Design.  —Controlled trials of tacrine therapy consisting of two blinded, parallel-group trials; three blinded, enrichment-design trials; and their respective open-label extensions.

Setting.  —Multicenter clinical trials in the United States, France, and Canada. Patients.—A total of 2446 men and women at least 50 years of age with a diagnosis of probable Alzheimer's disease of mild to moderate severity and in good health without significant hepatic, cardiovascular, or renal disease.

Intervention.  —Administration of tacrine vs placebo, with weekly measurement of serum hepatic enzymes.

Main Outcome Measures.  —Incidence, maximum severity, and timing of event for serum alanine aminotransferase (ALT) elevation.

Results.  —Among the 2446 patients who received tacrine in clinical trials, ALT levels greater than the upper limit of normal (ULN) occurred on at least one occasion in 1203 patients (49%), ALT levels greater than three times the ULN occurred in 621 patients (25%), and ALT levels greater than 20 times the ULN occurred in 40 patients (2%). The elevated ALT levels were generally asymptomatic and occurred more frequently in women than men. The mean time from initiation of tacrine treatment to first ALT level greater than three times the ULN was 50 days, and 90% of all initial ALT levels greater than three times the ULN occurred during the first 12 weeks of treatment. Of 145 patients who discontinued tacrine treatment because of an ALT level greater than three times the ULN and were rechallenged, 127 (88%) were able to resume long-term therapy with the drug. In all instances, discontinuing tacrine completely reversed elevations in ALT levels, and no deaths related to hepatotoxicity occurred.

Conclusions.  —These data suggest that the potential for serious hepatic toxicity can be reduced through careful monitoring of ALT levels in patients who may benefit from tacrine therapy.(JAMA. 1994;271:992-998)

Topics

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Figures

Tables

References

Letters

CME
Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.

Multimedia

Some tools below are only available to our subscribers or users with an online account.

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Related Content

Customize your page view by dragging & repositioning the boxes below.

Jobs
brightcove.createExperiences();